Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Salt Lake City, UT

September 12, 2001Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 12, 2001, 9:13 PM MDT for Tooele County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 12, 2001, 9:13 PM MDT (03:13 UTC)
Expired
Sep 12, 2001, 9:45 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 135 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 3.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS55 KSLC 130314
SVRSLC
UTC045-130345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
913 PM MDT WED SEP 12 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH

* UNTIL 945 PM MDT

* AT 910 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL TOOELE COUNTY...OR
  ABOUT 9 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER INTERSTATE 80 AT MILE MARKER 10 AT 930 PM MDT

THIS STORM IS PRODUCING HAIL TO 3/4 INCHES IN DIAMETER AND WIND 
GUSTS TO 60 MPH. 
 
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4067 11403 4054 11387 4078 11358 4091 11387

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:20 PM MDT, 53 minutes earlier.

Area forecast discussion, Sep 12, 8:20 PM MDT, 53 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
820 PM MDT WED SEP 12 2001

SYNOPSIS...AN UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN NEVADA AND
SOUTHERN IDAHO TONIGHT AND THURSDAY.  THE AIR MASS WILL BECOME MORE
MOIST AND UNSTABLE AS THIS SYSTEM MOVES INTO THE AREA.  DRIER AIR
WILL START MOVING INTO THE WESTERN PORTION OF THE AREA LATE
THURSDAY.

DISCUSSION...JET AND UPPER LEVEL FRONT OVER THE WESTERN PORTION OF
THE STATE. SEVERE THUNDERSTORMS IN EASTERN NEVADA UNDER THE JET CORE.
LOWERED THE POPS TO HIGH END OF SCATTERED RANGE MOST AREAS. NOT MUCH
PRECIPITATION REACHING THE GROUND. A MESO-HIGH WHICH DEVELOPED
EARLIER OVER THE LAKE PRODUCED SOME VERY STRONG GUSTS AT HAT ISLAND
AND GUNNISON LAKE. WATCHING THE WESTERN BORDER CLOSELY.

SLC 543- CDC 23-1   GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:33 AM MDTSevere Thunderstorm WarningSLCBox Elder22 min
Sep 13, 2:34 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min
Sep 13, 3:26 PM MDTSevere Thunderstorm WarningSLCKane39 min
Sep 13, 3:32 PM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Sep 13, 4:06 PM MDTSevere Thunderstorm WarningSLCEmery39 min
Sep 13, 4:45 PM MDTSevere Thunderstorm WarningSLCEmery45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.